Posted by Dalilah on August 3, 2003, at 16:42:44
In reply to Re: Barb, Re: Lamictal side effects » Dalilah, posted by Barbara Cat on August 3, 2003, at 13:52:10
Thanks for the quick response. Yes, I am bipolar. I definately feel the rage and just this morning I was telling myself I need to work out to work some of this anger out. And I convinced myself to go out for a bike ride. See, I am a fan of excercise and did it regularyly until this last year of total depression. So finally I couldn't bring myself to carry my bike down the stairs, let alone walk out into the sunlight. This failure (as I saw it) spun me straight into more horrible depression and tears.
Also, I've been going through the itch and scrath thing. I figured it was the Lamictal (considering the big rash) but it's nice? to know others have it too.
I've actually been on Lamictal before (without the Lithium) and it landed me straight in the psycho ward with killer depression. And I do mean killer. So let's hope it works better this time. Adding it to the lithium may be the key. Glad it's working for you. And yes I do already understand there is no happy pill. Wish others would get that.
Glad to know you're out there and that there are others like me. I like what you said about BS detector and normal idiocy being intolerable. It's quite true and sad that that's about all I can find in this world. Then I think it's all my problem.
> Hi Dalilah,
> Are you bipolar? Sounds like your lithium lamictal combo would indicate this. Yes, anger and irritability seem to be fairly common with lamictal, especially when starting or increasing. It's very activating at first. Some people like it, but if you're dealing with some stuck rage it will trigger it. A good opportunity to examine the fury perhaps. It does calm down after a while, but you seem to lose the bright effect. It's still working in the background, just not as tactile. Of course, as you know, bipolar mixed states can cause this kind of depression/rage, so your wondering about if it's triggering hypomania is a consideration. Lamictal is a very good drug, especially in combo with lithium. But it's not a happy pill. None seem to be that for any length of time. It seems that once the paralysis of depression starts to lift, if there's simmering rage, it's going to come up to be dealt with, channeled and lanced. But one has to be in society as well. Someone on this board suggested pindolol as a way of calming down the shortened fuse. Benzos can work, but they have their own problems and fuzziness.
> I had a recent experience increasing lamictal (I'm also on lithium). I want to get off all TCA/SSRI's because of side effects. Went to up from 75mg to 150 and felt good, no extra jitteryiness like at first. BUT I developed a severe itch that was tormenting, like little bees stinging. It was embarassing to go out because I acted like I had fleas. It was through this site's posts that I learned it was a definite side effect - hadn't heard about it anywhere else, especially from my pdoc who only warned about the rash, not the infernal itching. I had to cut back to 125 and the itching is becoming tolerable. 50mg is not much for the antidepressant effect to kick in and you'll probably need to increase it. Which then, of course, will cause another spike in irritability. The irritability gets integrated and manageable, but let's face it, there's alot to be pissed about in life and a little contempt can be a good thing.
> About the hatred thing, I know that well. I've come to trust and care for my friends on this board very much, and a handful of 3-D people I rouse myself for, but for the most part I'm annoyed and saddened by humanity. Sometimes I seriously consider becoming a wolf girl loping about in the wilds. I think this is a product of lingering depression, but also know that mood states tend to sharpen one's bullshit meter so that normal idiocy becomes intolerable. For now I'm all too happy in this retreat phase of life, appreciating simplicity and my own thoughts instead of feeling the drive to accomplish and succeed with some hollow agenda, the popularity contests, etc., which don't seem important anymore. The seclusion will eventually pass and then I'll want to be out in the marketplace taking in the sights. At that point it's time to watch out for hypomania! So my advice to you is to increase lamicatal very very slowly which should help with the depression/irritability, perhaps talk to your doc about a beta blocker to help with the rage, and watch your diet/sleep. But MOST IMPORTANT!!, find a way to work that jammed up energy and pissed-offness OUT OF YOUR BODY through physical activity, even if your hate the thought. It's necessary. Work up to a good grunt, snarl and sweat session. Froth at the mouth, have a righteous rage feast while puffing up a hill or dancing your ass off. For me, that's the best use of these meds, to kick start me into moving the stuck energy. - Barbara
> > I came to this site cause I have been very aggitated/irritated since I began Lamictal. I am only up to 50mg a day at this point and am hoping this unfortunate side effect will subside.
> > As usual, there is little info about this particular side effect in any official literature and I must turn to others. I'm afraid my doc will think I'm crazy all over again. So I am glad to hear others have experienced the temper. Currently I hate all people, all my friends...
> > I wish someone out there could tell me if they were able to work through this side effect. I'm taking Lamactil (along with my Lithium) to treat depression because the antidepressants make me manic or just don't work at all.
> > Dalilah
> > > Hi Barb,
> > >
> > > Prior to Lamictal, only the SSRI's CAUSED severe anger/temper in me.....I was only on Lamictal a short time when it caused the same anger/temper....I stopped it abruptly for that reason.........it did cause that reaction in me...and there was one other poster here who chimed in and said it caused the same thing in him........of course, as you already know, everybody is unique and I don't recall many/ (any) others here having the anger/temper problem.....you just don't know for sure what any drug will do until you try it out on yourself (unfortunately).........take care & best wishes Barb!